0
Summaries for Patients |

Very High Doses of Methadone May Cause Abnormal Heart Rhythm FREE

[+] Article and Author Information

The summary below is from the full report titled “Torsade de Pointes Associated with Very-High-Dose Methadone.” It is in the 17 September 2002 issue of Annals of Internal Medicine (volume 137, pages 501-504). The authors are MJ Krantz, L Lewkowiez, H Hays, MA Woodroffe, AD Robertson, and PS Mehler.


Ann Intern Med. 2002;137(6):I-42. doi:10.7326/0003-4819-137-6-200209170-00004
Text Size: A A A

What is the problem and what is known about it so far?

At rest, the heart usually pumps blood at a rate of 60 to 90 beats per minute. Although extra beats occasionally occur, the normal pattern (rhythm) of heartbeats is fairly regular. The heart has an electrical system that runs through the upper heart chambers (atria) and the lower heart chambers (ventricles). The electrical system controls the heart rate and rhythm. Age, diseases, and drugs can affect the electrical system and cause abnormal rhythms (arrhythmia). Some arrhythmias reduce the ability of the heart to pump blood. Some even cause cardiac arrest, a sudden and complete failure of the heart to pump blood. Torsade de pointes is an uncommon but dangerous arrhythmia that causes cardiac arrest. It disrupts the normal electrical system of the lower heart chambers (ventricular arrhythmia). During the past decade, doctors have learned that several different types of drugs can cause torsade de pointes. However, few patients with torsade de pointes due to opioids (drugs such as morphine and methadone) have been described.

Why did the researchers do this particular study?

To describe torsade de pointes in several patients who were taking very high doses of methadone.

Who was studied?

17 adults who were taking very high doses of methadone either for pain control or as part of a drug addiction treatment program.

How was the study done?

Two doctors noticed that a few of their patients who were taking methadone were hospitalized with torsade de pointes. One doctor practiced in a chronic pain clinic, and the other practiced in a methadone treatment program for people with drug addiction. Both doctors knew that torsade de pointes was an uncommon and serious arrhythmia. Although they were experts in using methadone, they had not heard any reports of torsade de pointes due to methadone. When they heard about each other's patients, they decided to report them.

What did the researchers find?

The doctors found 17 patients who were brought to the hospital after passing out. All had heart tracings that showed torsade de pointes. Most were taking very high doses of methadone (about 400 mg daily). Seven had low potassium levels in their blood. Nine were taking other drugs that have been associated with arrhythmias. All patients were treated successfully and survived. Fourteen patients needed insertion of a pacemaker or a machine that provides an electric shock (defibrillator) to get their heart working.

What were the limitations of the study?

This study cannot show with certainty that methadone causes torsade de pointes because several patients had other factors (low potassium level, therapy with other drugs) that could cause arrhythmia. Also, the study does not show the frequency of torsade de pointes in patients taking very high doses of methadone.

What are the implications of the study?

Very high doses of methadone may cause torsade de pointes.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)